Alert archive / Alabama / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 112, NWS Birmingham, AL

May 11, 2001Chambers County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at May 11, 2001, 2:12 PM CDT for Chambers County, Alabama. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
May 11, 2001, 2:12 PM CDT (19:12 UTC)
Expired
May 11, 2001, 2:45 PM CDT
In force
33 min
Issued by
NWS Birmingham, AL
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Chambers County, AL

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.2 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2001-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
1 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 111914
SVRBHM

ALC017-111945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
212 PM CDT FRI MAY 11 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHAMBERS COUNTY IN ALABAMA

* UNTIL 245 PM CDT

* AT 207 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 5 MILES EAST OF LAFAYETTE...MOVING EAST AT 5
  MPH. ANOTHER STORM WAS LOCATED OVER WEST CHAMBERS COUNTY.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...VALLEY...
LANETT AND HUGULEY ALONG WITH WEST CHAMBERS COUNTY.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW. FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

LAT...LON 3298 8542 3280 8539 3279 8517 3302 8523

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 11, 3:00 AM CDT, 11 hours 12 minutes earlier.

Area forecast discussion, May 11, 3:00 AM CDT, 11 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
300 AM CDT FRI MAY 11 2001

DO NOT EXPECT MUCH IN THE WAY OF A CHANGE IN THE WEATHER TODAY AS THE
SFC HIGH PRESSURE CONTINUES TO DOMINATE THE WEATHER TODAY. WITH
TEMPS STILL IN THE 80S TODAY SHOWERS AND THUNDERSTORMS SHOULD
DEVELOP OVER THE FORECAST AREA AGAIN. BY SATURDAY MORNING MDLS HAVE
A COLD FRONT IN THE NORTHWEST CORNER AND IT SLOWLY PUSHES INTO
THE EXTREME SOUTHERN PART OF THE STATE THROUGH SUNDAY MORNING. WILL
GO WITH THE CHC POPS AS SHOWN BY THE AVN. HIGH PRESSURE BUILDS OVER
THE STATE FOR THE FIRST PART OF NEXT WEEK WITH THE NEXT FRONT ON
WEDNESDAY.

HSV 082/062 078/050 081 344
BHM 084/062 080/052 082 425
MGM 086/063 084/056 084 425

.BHM...NONE.

In the hours before

Special weather statement, May 11, 1:30 PM CDT, 42 minutes before
ALZ001>038-040>050-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
130 PM CDT FRI MAY 11 2001

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

A WEAK UPPER LEVEL DISTURBANCE IS MOVING ACROSS THE THE TENNESSEE
VALLEY AREA...MEANWHILE...THE ATMOSPHERE ACROSS THE AREA CONTINUES
TO BE MOIST...AND UNSTABLE. THIS COMBINATION HAS PRODUCED SCATTERED
SHOWERS AND THUNDERSTORMS ACROSS PORTIONS OF NORTH AND CENTRAL
ALABAMA...MAINLY NORTH AND EAST OF A MUSCLE SHOALS...TO
BIRMINGHAM...TO PRATTVILLE LINE. SCATTERED SHOWERS AND
THUNDERSTORMS...WILL BE POSSIBLE THROUGH THIS EVENING OVER THE
ENTIRE FORECAST AREA. A FEW STORMS COULD BECOME RATHER STRONG...
HOWEVER...THEY SHOULD REMAIN BELOW SEVERE LIMITS.

THE THREAT OF SHOWERS AND THUNDERSTORMS WILL CONTINUE OVERNIGHT...
AS  A COLD FRONT IS EXPECTED TO MOVE OVER THE NORTHERN SECTIONS OF
ALABAMA DURING THE EARLY MORNING HOURS SATURDAY. THE COLD FRONT IS
EXPECTED TO MOVE ACROSS THE AREA THROUGH SATURDAY EVENING.

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL
NOT BE NECESSARY THIS AFTERNOON OR TONIGHT.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 12:37 PM CDTSevere Thunderstorm WarningBMXAutauga23 min
May 11, 2:21 PM CDTSevere Thunderstorm WarningBMXLee, Macon, Tallapoosa24 min
May 11, 2:57 PM CDTSevere Thunderstorm WarningBMXCoosa, Tallapoosa33 min
May 11, 3:30 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock, Russell30 min
May 11, 3:46 PM CDTSevere Thunderstorm WarningBMXMacon14 min
May 11, 4:09 PM CDTSevere Thunderstorm WarningBMXBullock36 min
May 11, 4:11 PM CDTSevere Thunderstorm WarningBMXMadison34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.